Shutterbug's Blog

Living with Multiple Myeloma in Hyderabad , India . Random musings .

Leave a comment

Change in Complexion of the skin due to Chemotherapy 

A young woman from Kerala, India , came across my blog a few months ago. Her Mom is taking Chemotherapy along with Ayurvedic Medication , for Multiple Myeloma. I had received a private message from her and we exchanged information over the phone.

A few days ago she messaged me on whatsapp and asked if my complexion had changed because of taking Ayurvedic medication. We had discussed about my Ayurvedic Medication too during our previous chats.

I then told her that the change is not because of Ayurvedic Medication but due to Chemo.

Here is my own experience :

After my Bone Marrow Transplant for Multiple Myeloma  in Jan 2012, I came home and looked at myself in a full length mirror. I just couldn’t believe what I saw . I was horrified. I almost felt ashamed of my appearance. I lost 10 kgs weight and my skin was much darker. I was definitely glad and excited to be back home , alive 🙂 . None of my family members including my little nieces and nephews , uttered a word about my appearance :). I still wonder why they didn’t . Poor things would not have even recognized me. I was bald , wearing a scarf , with a dark complexion and had lost a lot of weight. 

There was a small mirror in my room at the hospital but somehow I didn’t notice that the skin was turning darker day by day. I was in the hospital for 20 days and the other side effects overpowered this effect on my skin 🙂 . 

During the next visit to my Oncologist I asked about my complexion too, among many other queries. I was told that I should not be surprised if my nails start turning black very soon. He told me that my skin is reacting to UV light and I can try and avoid being in places with lot of light. Whereas I wanted to get some Vitamin D by exposing  my skin to the Sun . This was more important to me for strengthening my bones. The complexion thing was a very minor issue among the other issues that I was experiencing just after the BMT.  I just wanted to be alive.

Over a few months the complexion lightened just a bit . The whole nail did not grow to  a dark shade but I had one or two stripes of a dark shade on the nails . The nails slowly got back to normalcy but I can still see a pale grey stripe on a couple of nails even now.

It was only after I stopped all Chemo and started Ayurvedic Medication that my complexion slowly got lighter. I stopped Chemo in Feb 2016 . I guess I am 50% back to my original complexion now.

I really don’t know if everyone who takes Chemo for Multiple Myeloma has this side effect.


Finally , it is important to be grateful that one is alive and nothing else matters . Work towards improving your Health , mentally and physically. Have patience and read success stories of  other patients , yes there are several of them all over the world. 

the secret